We are truly saddened to share information regarding a number of deaths in children under the age of two, following measles vaccination earlier this week in Idlib, Syria.
To date, initial investigations by local authorities indicate that 15 children have died, and a further 50 children became ill. The most likely cause is improper reconstitution of measles vaccine – as atracurium (a muscle relaxant) may have been used as the diluent. The clinical presentation of the affected children is consistent with the effects of atracurium. However, it’s important to note that final verification is still pending and will not be available until the full investigation is complete.
The measles campaign, launched on Monday this week, was immediately suspended on Tuesday in all targeted areas. Investigations by local authorities are ongoing, as many questions remain.
WHO and UNICEF are working closely with regional and country offices to support the investigation and ascertain a clearer picture of the situation. A team of WHO vaccine safety experts from WHO European, Eastern Mediterranean and Headquarter offices have been deployed to support these investigations.
We will share more information about this situation as it becomes available. In the meantime, the latest joint statement from WHO/UNICEF can be found HERE.
Our thoughts at this time are with the families of the children who have been tragically affected by this incident.
The Measles & Rubella Partnership